K2, a synthetic marijuana, can cause extreme anxiety and hallucinations, and can lead to kidney failure, raised blood pressure and death.
After a drastic spike in K2-related emergency department visits over the weekend, the police and the health department issued advisory alerts, warning Brooklyn residents about the dangers of K2 and a “particularly toxic” batch that has triggered overdoses at five locations in the borough.
“K2 is a dangerous, deadly drug, but this strain is especially threatening,” warned NYPD Chief of Department Terence Monahan on Monday evening. “All residents who live near these five locations are warned about exceedingly dangerous K2 batches in circulation and advised to avoid usage. Residents are urged to call 911 immediately if they or someone they know are showing symptoms of overdoses.”
Overdoses were triggered at the following five locations:
1) Vicinity of Broadway & Myrtle Avenue – 81/83 Precinct Boarder – Total: 15
2) 2570 Fulton Street: 75 Precinct – Total: 21
3) 599 Ralph Avenue: 73 Precinct – Total: 7
4) 2399 Van Sinderen Avenue: 73 Precinct – Total: 2
5) 2402 Atlantic Avenue: 73 Precinct – Total: 4
Between Saturday and Monday, the Health Department confirmed 84 emergency department visits related to K2, the most in a three day period since July 2016.
“The surge in K2 overdoses is a reminder that the effects of K2 are unpredictable and dangerous,” said Health Commissioner Dr. Mary T. Bassett in a statement on Tuesday. “We want all New Yorkers to be aware of the serious side effects of K2, which include severe anxiety, confusion, fainting, vomiting, rapid heart rate and, in rare cases, death.”
It is illegal to sell K2 in New York City. K2 is sold under several names, including Spice, Green Giant, Bizarro, Geeked Up, Smacked and AK-47. Packages containing the drug often are sold as “incense” or “potpourri.” Many people wrongly believe K2 to be safe. Some users develop extreme anxiety, confusion, sedation, paranoia and hallucinations; other effects include rapid heart rate, vomiting, seizures and fainting. K2 can also cause kidney failure, raise blood pressure and reduce blood supply to the heart. In a few cases, it has been associated with heart attacks.
In response to the drastic increase in overdoses, the health department has released a health advisory notice to alert health care providers to the symptoms and adverse effects of K2 intoxication. Additionally, the health department has launched a targeted education and flyering campaign in the impacted community.
Individuals seeking free, confidential support or treatment for substance use issues for themselves or their loved ones can contact NYC Well by calling 1-888-NYC-WELL, texting “WELL” to 65173 or going to nyc.gov/nycwell.
The health department urges New Yorkers who see K2 for sale to report this to 311. For more information about the dangers of K2, go here.
Make a Donation
BK Reader is brought to you for free daily. Please consider supporting independent local news by making a donation here. Whether it is $1 or $100, no donation is too big or too small!